FYI ~ your information is not completely true.
I've known ppl who have been on dilantin for 20-30+ years with no real probs. other than the normal expected side effects. It is harmless as long as it is carefully monitored for blood level, EEG, liver enzymes, see the dentist every three months to check your gums,etc.
The side effects from long term use are different for everybody.
All AEDs are going to effect you in some way, all AEDs cause "foggyness" and short term memory loss. If not managed, it can also contribute (not cause) osteoperosis. To couteract this, I just take vitamin "C,D and magnesium suplements" b/c dilantin is known to zap your vitamin C from your bones.
There are cases of ppl who can't take other AEDs b/c they may have a negative effect with other meds that you may be on, IE: In my case, I also have Ulcerative Colitis and Dilantin is (so far) the only AED that will not have a negative chemical reaction with my UC meds.
Also, since I was on dilantin for so long, if I were to change meds, I could risk a seizure ~ worse than before or possible lower brain stem damage.
I'm suprised that UCLA stopped your dilantin "cold turkey". Especially since you were on it for so long. It is documented that you should never quit an AED "cold turkey", you should be weaned off gradually or you could risk a seizure and by law (up here in Canada) have to give up your drivers lisence for up to a year seizure free.
Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.